July 2018, 12: 175-191. doi: 10.3934/jmd.2018007

Rotation number of contracted rotations

Aix-Marseille Université, CNRS, Centrale Marseille, Institut de Mathématiques de Marseille, 163 avenue de Luminy, Case 907, 13288, Marseille Cédex 9, France

Received  April 18, 2017 Revised  February 28, 2018 Published  June 2018

Let $0<\lambda<1$. We consider the one-parameter family of circle $\lambda$-affine contractions $f_\delta:x \in [0,1) \mapsto \lambda x + \delta \; {\rm mod}\,1 $, where $0 \le \delta <1$. Let $\rho$ be the rotation number of the map $f_\delta$. We will give some numerical relations between the values of $\lambda,\delta$ and $\rho$, essentially using Hecke-Mahler series and a tree structure. When both parameters $\lambda$ and $\delta$ are algebraic numbers, we show that $\rho$ is a rational number. Moreover, in the case $\lambda$ and $\delta$ are rational, we give an explicit upper bound for the height of $\rho$ under some assumptions on $\lambda$.

Citation: Michel Laurent, Arnaldo Nogueira. Rotation number of contracted rotations. Journal of Modern Dynamics, 2018, 12: 175-191. doi: 10.3934/jmd.2018007
References:
[1]

B. Adamcewski and Y. Bugeaud, Nombres réels de complexité sous-linéaire: Mesures d'irrationalité et de transcendance, J. Reine Angew. Math., 658 (2011), 65-98. doi: 10.1515/CRELLE.2011.061.

[2]

A. S. Besicovitch and S. J. Taylor, On the complementary intervals of a linear closed set of zero Lebesgue measure, Journal of the London Math. Soc., 29 (1954), 449-459. doi: 10.1112/jlms/s1-29.4.449.

[3]

P. E. Böhmer, Über die Transzendenz gewisser dyadischer Brüche, Math. Ann., 96 (1927), 367-377. doi: 10.1007/BF01209172.

[4]

J. Brémont, Dynamics of injective quasi-contractions, Ergodic. Th. and Dyn. Syst., 26 (2006), 19-44. doi: 10.1017/S0143385705000386.

[5]

Y. Bugeaud, Dynamique de certaines applications contractantes. linéaires par morceaux, sur [0,1], C. R. Acad. Sci. Paris Sér. I Math., 317 (1993), 575-578.

[6]

Y. Bugeaud and J.-P. Conze, Calcul de la dynamique d'une classe de transformations linéaires contractantes mod 1 et arbre de Farey, Acta Arithmetica, 88 (1999), 201-218. doi: 10.4064/aa-88-3-201-218.

[7]

R. Coutinho, Dinâmica Simbólica Linear, Ph. D. Thesis, Instituto Superior Técnico, Universidade Técnica de Lisboa, February 1999.

[8]

E. J. Ding and P. C. Hemmer, Exact treatment of mode locking for a piecewise linear map, J. Statist. Phys., 46 (1987), 99-110. doi: 10.1007/BF01010333.

[9]

O. Feely and L. O. Chua, The effect of integrator leak in Σ-Δ modulation, IEEE Transactions on Circuits and Systems, 38 (1991), 1293-1305. doi: 10.1109/31.99158.

[10]

J.-M. Gambaudo and C. Tresser, On the dynamics of quasi-contractions, Bol. Coc. Bras. Mat., 19 (1988), 61-114. doi: 10.1007/BF02584821.

[11]

A. Lasota and M. C. Mackey, Noise and statistical periodicity, Physica, 28D (1987), 143-154. doi: 10.1016/0167-2789(87)90125-4.

[12]

J. H. Loxton and A. J. van der Poorten, Arithmetic properties of certain functions in several variables Ⅲ, Bull. Austral. Math. Soc., 16 (1977), 15-47. doi: 10.1017/S0004972700022978.

[13]

J. H. Loxton and A. J. van der Poorten, Transcendence and algebraic independence by a method of Mahler, in Transcendence Theory: Advances and Applications (ed. A. Baker and D. W. Masser), Academic Press, 1977,211-226.

[14]

J. Nagumo and S. Sato, On a response characteristic of a mathematical neuron model, Kybernetik, 10 (1972), 155-164.

[15]

K. Nishioka, Mahler Functions and Transcendence, Lecture Notes in Mathematics, 1631, Springer-Verlag, Berlin, 1996. doi: 10.1007/BFb0093672.

[16]

A. Nogueira and B. Pires, Dynamics of piecewise contractions of the interval, Ergodic Theory and Dynamical Systems, 35 (2015), 2198-2215. doi: 10.1017/etds.2014.16.

[17]

F. Rhodes and C. Thompson, Rotation numbers for monotone functions on the circle, J. London Math. Soc. (2), 34 (1986), 360-368. doi: 10.1112/jlms/s2-34.2.360.

show all references

References:
[1]

B. Adamcewski and Y. Bugeaud, Nombres réels de complexité sous-linéaire: Mesures d'irrationalité et de transcendance, J. Reine Angew. Math., 658 (2011), 65-98. doi: 10.1515/CRELLE.2011.061.

[2]

A. S. Besicovitch and S. J. Taylor, On the complementary intervals of a linear closed set of zero Lebesgue measure, Journal of the London Math. Soc., 29 (1954), 449-459. doi: 10.1112/jlms/s1-29.4.449.

[3]

P. E. Böhmer, Über die Transzendenz gewisser dyadischer Brüche, Math. Ann., 96 (1927), 367-377. doi: 10.1007/BF01209172.

[4]

J. Brémont, Dynamics of injective quasi-contractions, Ergodic. Th. and Dyn. Syst., 26 (2006), 19-44. doi: 10.1017/S0143385705000386.

[5]

Y. Bugeaud, Dynamique de certaines applications contractantes. linéaires par morceaux, sur [0,1], C. R. Acad. Sci. Paris Sér. I Math., 317 (1993), 575-578.

[6]

Y. Bugeaud and J.-P. Conze, Calcul de la dynamique d'une classe de transformations linéaires contractantes mod 1 et arbre de Farey, Acta Arithmetica, 88 (1999), 201-218. doi: 10.4064/aa-88-3-201-218.

[7]

R. Coutinho, Dinâmica Simbólica Linear, Ph. D. Thesis, Instituto Superior Técnico, Universidade Técnica de Lisboa, February 1999.

[8]

E. J. Ding and P. C. Hemmer, Exact treatment of mode locking for a piecewise linear map, J. Statist. Phys., 46 (1987), 99-110. doi: 10.1007/BF01010333.

[9]

O. Feely and L. O. Chua, The effect of integrator leak in Σ-Δ modulation, IEEE Transactions on Circuits and Systems, 38 (1991), 1293-1305. doi: 10.1109/31.99158.

[10]

J.-M. Gambaudo and C. Tresser, On the dynamics of quasi-contractions, Bol. Coc. Bras. Mat., 19 (1988), 61-114. doi: 10.1007/BF02584821.

[11]

A. Lasota and M. C. Mackey, Noise and statistical periodicity, Physica, 28D (1987), 143-154. doi: 10.1016/0167-2789(87)90125-4.

[12]

J. H. Loxton and A. J. van der Poorten, Arithmetic properties of certain functions in several variables Ⅲ, Bull. Austral. Math. Soc., 16 (1977), 15-47. doi: 10.1017/S0004972700022978.

[13]

J. H. Loxton and A. J. van der Poorten, Transcendence and algebraic independence by a method of Mahler, in Transcendence Theory: Advances and Applications (ed. A. Baker and D. W. Masser), Academic Press, 1977,211-226.

[14]

J. Nagumo and S. Sato, On a response characteristic of a mathematical neuron model, Kybernetik, 10 (1972), 155-164.

[15]

K. Nishioka, Mahler Functions and Transcendence, Lecture Notes in Mathematics, 1631, Springer-Verlag, Berlin, 1996. doi: 10.1007/BFb0093672.

[16]

A. Nogueira and B. Pires, Dynamics of piecewise contractions of the interval, Ergodic Theory and Dynamical Systems, 35 (2015), 2198-2215. doi: 10.1017/etds.2014.16.

[17]

F. Rhodes and C. Thompson, Rotation numbers for monotone functions on the circle, J. London Math. Soc. (2), 34 (1986), 360-368. doi: 10.1112/jlms/s2-34.2.360.

Figure 1.  A plot of $f_{\lambda, \delta}: I \to I$ , where $\lambda + \delta > 1$
Figure 2.  Plot of $F_{1/2, 3/4}(x) $ in the interval $-1\le x < 1$
[1]

Arek Goetz. Dynamics of a piecewise rotation. Discrete & Continuous Dynamical Systems - A, 1998, 4 (4) : 593-608. doi: 10.3934/dcds.1998.4.593

[2]

Wenxian Shen. Global attractor and rotation number of a class of nonlinear noisy oscillators. Discrete & Continuous Dynamical Systems - A, 2007, 18 (2&3) : 597-611. doi: 10.3934/dcds.2007.18.597

[3]

Song-Mei Huan, Xiao-Song Yang. On the number of limit cycles in general planar piecewise linear systems. Discrete & Continuous Dynamical Systems - A, 2012, 32 (6) : 2147-2164. doi: 10.3934/dcds.2012.32.2147

[4]

Qiudong Wang. The diffusion time of the connecting orbit around rotation number zero for the monotone twist maps. Discrete & Continuous Dynamical Systems - A, 2000, 6 (2) : 255-274. doi: 10.3934/dcds.2000.6.255

[5]

Dieter Mayer, Tobias Mühlenbruch, Fredrik Strömberg. The transfer operator for the Hecke triangle groups. Discrete & Continuous Dynamical Systems - A, 2012, 32 (7) : 2453-2484. doi: 10.3934/dcds.2012.32.2453

[6]

Dieter Mayer, Fredrik Strömberg. Symbolic dynamics for the geodesic flow on Hecke surfaces. Journal of Modern Dynamics, 2008, 2 (4) : 581-627. doi: 10.3934/jmd.2008.2.581

[7]

Danny Calegari, Alden Walker. Ziggurats and rotation numbers. Journal of Modern Dynamics, 2011, 5 (4) : 711-746. doi: 10.3934/jmd.2011.5.711

[8]

Xavier Buff, Nataliya Goncharuk. Complex rotation numbers. Journal of Modern Dynamics, 2015, 9: 169-190. doi: 10.3934/jmd.2015.9.169

[9]

Sangtae Jeong, Chunlan Li. Measure-preservation criteria for a certain class of 1-lipschitz functions on Zp in mahler's expansion. Discrete & Continuous Dynamical Systems - A, 2017, 37 (7) : 3787-3804. doi: 10.3934/dcds.2017160

[10]

T. L. van Noorden, I. S. Pop, M. Röger. Crystal dissolution and precipitation in porous media: L$^1$-contraction and uniqueness. Conference Publications, 2007, 2007 (Special) : 1013-1020. doi: 10.3934/proc.2007.2007.1013

[11]

Dirk Aeyels, Filip De Smet, Bavo Langerock. Area contraction in the presence of first integrals and almost global convergence. Discrete & Continuous Dynamical Systems - A, 2007, 18 (1) : 135-157. doi: 10.3934/dcds.2007.18.135

[12]

Út V. Lê. Contraction-Galerkin method for a semi-linear wave equation. Communications on Pure & Applied Analysis, 2010, 9 (1) : 141-160. doi: 10.3934/cpaa.2010.9.141

[13]

Kui Lin, Shuai Lu, Peter Mathé. Oracle-type posterior contraction rates in Bayesian inverse problems. Inverse Problems & Imaging, 2015, 9 (3) : 895-915. doi: 10.3934/ipi.2015.9.895

[14]

Helge Dietert, Josephine Evans, Thomas Holding. Contraction in the Wasserstein metric for the kinetic Fokker-Planck equation on the torus. Kinetic & Related Models, 2018, 11 (6) : 1427-1441. doi: 10.3934/krm.2018056

[15]

Christopher Cleveland. Rotation sets for unimodal maps of the interval. Discrete & Continuous Dynamical Systems - A, 2003, 9 (3) : 617-632. doi: 10.3934/dcds.2003.9.617

[16]

David Cowan. A billiard model for a gas of particles with rotation. Discrete & Continuous Dynamical Systems - A, 2008, 22 (1&2) : 101-109. doi: 10.3934/dcds.2008.22.101

[17]

Mads Kyed. On a mapping property of the Oseen operator with rotation. Discrete & Continuous Dynamical Systems - S, 2013, 6 (5) : 1315-1322. doi: 10.3934/dcdss.2013.6.1315

[18]

Chuang Peng. Minimum degrees of polynomial models on time series. Conference Publications, 2005, 2005 (Special) : 720-729. doi: 10.3934/proc.2005.2005.720

[19]

Ricardo García López. A note on L-series and Hodge spectrum of polynomials. Electronic Research Announcements, 2009, 16: 56-62. doi: 10.3934/era.2009.16.56

[20]

G. Gentile, V. Mastropietro. Convergence of Lindstedt series for the non linear wave equation. Communications on Pure & Applied Analysis, 2004, 3 (3) : 509-514. doi: 10.3934/cpaa.2004.3.509

2017 Impact Factor: 0.425

Metrics

  • PDF downloads (23)
  • HTML views (69)
  • Cited by (0)

Other articles
by authors

[Back to Top]